Counting invertible matrices and uniform distribution
Journal de Théorie des Nombres de Bordeaux, Tome 17 (2005) no. 1, pp. 301-322.

On considère le groupe SL 2 (O K ) sur l’anneau des entiers d’un corps de nombres K. La hauteur d’une matrice est définie comme le maximum de tous les conjugués de ses éléments en valeur absolue. Soit SL 2 (O K ,t) le nombre de matrices de SL 2 (O K ) dont la hauteur est inférieure à t. Nous déterminons le comportement asymptotique de SL 2 (O K ,t), ainsi qu’un terme d’erreur. Plus précisemment,

SL2(OK,t)=Ct2n+O(t2n-η)

n est le degré de K. La constante C dépend du discriminant de K, d’une intégrale ne dépendant que de la signature de K, et de la valeur de la fonction zêta de Dedekind relative à K pour s=2. Nous faisons appel à la théorie de distribution uniforme et de la discrépance pour obtenir le terme d’erreur. Enfin, nous discuterons trois applications concernant le nombre asymptotique de matrices de GL 2 (O K ), d’unités dans certains anneaux de groupe entiers, et de bases normales intégrales.

Consider the group SL 2 (O K ) over the ring of algebraic integers of a number field K. Define the height of a matrix to be the maximum over all the conjugates of its entries in absolute value. Let SL 2 (O K ,t) be the number of matrices in SL 2 (O K ) with height bounded by t. We determine the asymptotic behaviour of SL 2 (O K ,t) as t goes to infinity including an error term,

SL2(OK,t)=Ct2n+O(t2n-η)

with n being the degree of K. The constant C involves the discriminant of K, an integral depending only on the signature of K, and the value of the Dedekind zeta function of K at s=2. We use the theory of uniform distribution and discrepancy to obtain the error term. Then we discuss applications to counting problems concerning matrices in the general linear group, units in certain integral group rings and integral normal bases.

@article{JTNB_2005__17_1_301_0,
     author = {Christian Roettger},
     title = {Counting invertible matrices and uniform distribution},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {301--322},
     publisher = {Universit\'e Bordeaux 1},
     volume = {17},
     number = {1},
     year = {2005},
     doi = {10.5802/jtnb.492},
     zbl = {1101.11011},
     mrnumber = {2152226},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.492/}
}
Christian Roettger. Counting invertible matrices and uniform distribution. Journal de Théorie des Nombres de Bordeaux, Tome 17 (2005) no. 1, pp. 301-322. doi : 10.5802/jtnb.492. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.492/

[1] A. F. Beardon, The geometry of discrete groups. Springer, 1983. | MR 698777 | Zbl 0528.30001

[2] R. W. Bruggeman, R. J. Miatello, Estimates of Kloosterman sums for groups of real rank one. Duke Math. J. 80 (1995), 105–137. | MR 1360613 | Zbl 0866.11049

[3] C. J. Bushnell, Norm distribution in Galois orbits. J. reine angew. Math. 310 (1979), 81–99. | MR 546665 | Zbl 0409.12010

[4] W. Duke, Z. Rudnick, P. Sarnak, Density of integer points on affine homogeneous varieties. Duke Math. J. 71 (1993), 143–179. | MR 1230289 | Zbl 0798.11024

[5] G. Everest, Diophantine approximation and the distribution of normal integral generators. J. London Math. Soc. 28 (1983), 227–237. | MR 713379 | Zbl 0521.12006

[6] G. Everest, Counting generators of normal integral bases. Amer. J. Math. 120 (1998), 1007–1018. | MR 1646051 | Zbl 0923.11156

[7] G. Everest, K. Györy, Counting solutions of decomposable form equations. Acta Arith. 79 (1997), 173–191. | MR 1438600 | Zbl 0883.11015

[8] E. Hlawka, Funktionen von beschränkter Variation in der Theorie der Gleichverteilung (German). Ann. Mat. Pura Appl., IV. Ser. (1961), 325–333. | MR 139597 | Zbl 0103.27604

[9] E. Hlawka, Theorie der Gleichverteilung. Bibliographisches Institut, Mannheim 1979. | MR 542905 | Zbl 0406.10001

[10] L. Kuipers and H. Niederreiter, Uniform distribution of sequences. Wiley, New York 1974. | MR 419394 | Zbl 0281.10001

[11] P. Lax and R. Phillips, The asymptotic distribution of lattice points in Euclidean and non-Euclidean spaces. J. Funct. Anal. 46 (1982), 280–350. | MR 661875 | Zbl 0497.30036

[12] R. W. K. Odoni, P. G. Spain, Equidistribution of values of rational functions (modp). Proc. R. Soc. Edinb. Sect. A 125 (1995), 911–929. | MR 1361624 | Zbl 0838.11077

[13] I. Pacharoni, Kloosterman sums on number fields of class number one. Comm. Algebra 26 (1998), 2653–2667. | MR 1627912 | Zbl 0910.11034

[14] S. J. Patterson, The asymptotic distribution of Kloosterman sums. Acta Arith. 79 (1997), 205–219. | MR 1438824 | Zbl 0868.11036

[15] C. Roettger, Counting normal integral bases in complex S 3 -extensions of the rationals. Tech. Rep. 416, University of Augsburg, 1999.

[16] C. Roettger, Counting problems in algebraic number theory. PhD thesis, University of East Anglia, Norwich, 2000.

[17] P. Samuel, Algebraic Number Theory. Hermann, Paris 1970. | Zbl 1037.11001

[18] C. L. Siegel, Lectures on the geometry of numbers. Springer, 1989. | MR 1020761 | Zbl 0691.10021